Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 131, NWS Dodge City, KS

June 14, 2009Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2009, 3:53 PM CDT for Morton County, Stanton County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 3:53 PM CDT (20:53 UTC)
Expired
Jun 14, 2009, 4:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:05 PM CDTHAIL 0.752 S Manter, KS
Jun 14, 4:28 PM CDTHAIL 0.754 W Big Bow, KS
Jun 14, 4:45 PM CDTHAIL 0.88Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142053
SVRDDC
KSC129-187-142145-
/O.NEW.KDDC.SV.W.0131.090614T2053Z-090614T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF THE SAUNDERS ELEVATOR...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE SAUNDERS ELEVATOR...
  MANTER...
  JOHNSON CITY...
  RURAL RESIDENCES OF NORTHWESTERN MORTON AND SOUTHERN STANTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3764 10201 3755 10153 3730 10189 3730 10205
      3733 10205
TIME...MOT...LOC 2053Z 219DEG 16KT 3736 10198

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 142107
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT SUN JUN 14 2009

KSC129-142118-
/O.CAN.KDDC.SV.W.0131.000000T0000Z-090614T2145Z/
MORTON KS-
407 PM CDT SUN JUN 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN MORTON COUNTY.

LAT...LON 3764 10201 3755 10153 3738 10177 3739 10204
TIME...MOT...LOC 2108Z 222DEG 30KT 3749 10185

$$

KSC187-142145-
/O.CON.KDDC.SV.W.0131.000000T0000Z-090614T2145Z/
STANTON KS-
407 PM CDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN STANTON COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANTER...
  JOHNSON CITY...
  RURAL RESIDENCES OF SOUTHERN STANTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3764 10201 3755 10153 3738 10177 3739 10204
TIME...MOT...LOC 2108Z 222DEG 30KT 3749 10185

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:20 AM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 3:20 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT SUN JUN 14 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SEVERE WEATHER AND TORNADO CHANCES
TODAY AND AGAIN ON MONDAY.

CURRENT MARGINALLY SEVERE MCS IS WORKING EAST ACROSS SOUTHWEST
KANSAS AND SHOULD EXIT THE FA BY MORNING. BY AFTERNOON THE WRF KEEPS
THE FRONTAL BOUNDARY SOUTH OF THE FA WHILE THE GFS AND UKMET SHOW A
WARM FRONT MOVING INTO THE FAR WEST CWA. BOTH MODELS HAVE ABUNDANT
850MB MOISTURE AHEAD OF THE FRONT WITH SOUTHEAST WINDS. AN UPPER
LEVEL JET MAX WILL ALSO NOSE INTO FAR SOUTHWESTERN KANSAS BY EVENING
TO NEAR DODGE CITY. WITH LOTS OF DEEP LAYER SHEAR AND INSTABILITY
AHEAD OF THE FRONT THERE SHOULD BE A GOOD CHANCE FOR SEVERE
THUNDERSTORMS BY LATE AFTERNOON WITH ISOLATED TORNADOS POSSIBLE INTO
THE EVENING. HOWEVER IF MORE CLOUDS STICK AROUND THE TORNADO THREAT
WOULD BE DIMINISHED. WILL MENTION SEVERE WORDING IN THE ZONES. HIGHS
TODAY WILL BE TRICKY DEPENDING ON WHICH MODEL IS CORRECT BUT FOR NOW
WILL GO WITH MID 80S SOUTH TO UPPER 70S NORTH. WILL CONTINUE WITH
HIGHEST POPS FROM DODGE CITY NORTH INTO THE OVERNIGHT. LOWS TONIGHT
LOOK TO BE IN THE LOW TO MID 60S WITH THE WARMEST SOUTHEAST IN THE
UPPER 60S.

FOR MONDAY AGAIN A FRONTAL BOUNDARY MAY BE NEAR THE SOUTHERN FA WITH
CONTINUED UPSLOPE MOISTURE NORTH OF THE BOUNDARY. WILL GO WITH LOW
TO MID 90S SOUTH TO AROUND 80 NORTH. SEVERE THUNDERSTORMS ARE AGAIN
LIKELY NORTH OF THE BOUNDARY WITH STRONG DEEP LAYER SHEAR AND
INSTABILITY. ISOLATED TORNADOS ARE AGAIN A POSSIBILITY WHERE THE
850MB THETA-E AXIS UNDERCUTS A STRONG MID AND UPPER LEVEL JET ALOFT
FROM THE LATE AFTERNOON INTO THE EVENING. A COLD FRONT THEN MOVES TO
NEAR MEDICINE LODGE BY EARLY MORNING TUESDAY.

DAYS 3-7...

THE EXTENDED MODELS ARE IN DECENT AGREEMENT IN TRANSITIONING THE
WESTERN TROF TO A CUTOFF LOW OVER SOCAL OR BAJA CAL WHICH ALLOWS A
RIDGE TO AMPLIFY OVER THE SOUTH-CENTRAL/SOUTHEAST U.S. TO BEGIN THE
LONG RANGE FORECAST PERIOD. THIS WILL PRODUCE A FEW DAYS OF HOT
WEATHER OVER SW KANSAS FOR THE MIDDLE OF NEXT WEEK. THINGS BEGIN TO
HEAT UP ON TUESDAY BUT THE REAL HEAT IS ON WED/THU WITH HIGHS WELL
INTO THE 90S TO NEAR 100 IN MANY PLACES. THE GFS BEGINS TO DIVERGE
FROM THE OTHER LONG RANGE MODELS ON THU. IT WOULD HAVE THE RIDGE
BROKEN DOWN AND A TROF/COLD FROPA WELL THROUGH KANSAS BY THU
AFTERNOON. WILL NOT BUY INTO THIS BUT STICK WITH THE CONSENSUS WHICH
IS TO BRING A NORTHERN STREAM TROF THROUGH ON FRIDAY FOLLOWED BY A
RETURN TO RIDGING NEXT WEEKEND. HAVE MADE LITTLE CHANGE TO THE GOING
FORECAST. -WRIGHT

&&

AVIATION...

TS WILL BE OVER AT KGCK WITHIN THE NEXT HOUR BUT +TSRA WILL BEGIN TO
AFFECT KDDC JUST AFTER 08Z. EXPECT OCNL LIFR CONDS WITH +TSRA AT
KDDC THROUGH 12Z. KHYS WILL BEGIN TO EXPERIENCE -TSRA AROUND 09Z AND
WILL SEE OCNL IFR CONDS THROUGH 15Z. ALL TERMINALS WILL HAVE
POTENTIAL IFR CIGS AND VIS DUE TO BR/FG UNTIL AROUND 16Z, THEN VFR.
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AGAIN AROUND 15/00Z
AND MAY AFFECT ALL TERMINALS. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  66  88  65 /  50  50  30  30
GCK  82  64  87  63 /  40  50  30  30
EHA  86  61  91  60 /  30  30  20  20
LBL  84  63  93  64 /  40  40  20  20
HYS  77  65  81  64 /  50  50  30  30
P28  82  68  92  72 /  50  50  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/34
Hazardous weather outlook, Jun 14, 1:46 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT SUN JUN 14 2009

KSZ061-062-074-075-084>086-151900-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD-
146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-043>045-063-064-076>078-080-087>089-151900-
TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-
MEADE-CLARK-COMANCHE-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079-081-090-151900-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT.
DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND
HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Jun 14, 3:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND DMG     18 NW LAKIN             38.12N 101.49W
06/14/2009                   KEARNY             KS   PUBLIC

            HAIL DRIVEN BY WINDS BROKE HOUSE WINDOWS AND BEAT TO A
            PULP A FIFTH WHEEL TRAILER. WHEAT CROPPED THRASHED. FOUR
            INCH TREE BRANCHES BROUGHT DOWN AND IRRIGATION SPRINKLER
            TURNED OVER.

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton56 min
Jun 13, 8:01 PM CDTTornado WarningDDCMorton29 min
Jun 13, 8:31 PM CDTTornado WarningDDCMorton29 min
Jun 13, 8:39 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens66 min
Jun 13, 8:52 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens53 min
Jun 13, 9:42 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
Jun 13, 10:22 PM CDTAreal Flood AdvisoryDDCSeward3 hr
Jun 13, 11:36 PM CDTSevere Thunderstorm WarningDDCHamilton54 min
Jun 14, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny54 min
Jun 14, 1:15 AM CDTSpecial Weather StatementDDCStanton45 min
Jun 14, 1:17 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny43 min
Jun 14, 1:58 AM CDTSpecial Weather StatementDDCFinney, Gray, Hodgeman77 min
Jun 14, 2:10 AM CDTSevere Thunderstorm WarningDDCGrant, Stanton42 min
Jun 14, 4:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton51 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny45 min
Jun 14, 5:25 PM CDTTornado WarningDDCHaskell35 min
Jun 14, 5:46 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward44 min
Jun 14, 5:50 PM CDTTornado WarningDDCGray, Haskell, Meade25 min
Jun 14, 6:20 PM CDTAreal Flood AdvisoryDDCGray, Haskell3 hr
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.